Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Billings, MT

July 4, 2004Yellowstone County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 4, 2004, 6:37 PM MDT for Yellowstone County, Montana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2004, 6:37 PM MDT (00:37 UTC)
Expired
Jul 4, 2004, 7:30 PM MDT
In force
53 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Yellowstone County, MT

The radar

The Billings radar (KBLX), 27 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:35 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 4, 2:35 PM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
235 PM MDT SUN JUL 4 2004

.SHORT TERM...VALID FOR MON AND TUE...
A DEEP UPPER TOUGH WAS DIGGING INTO WESTERN MONTANA THIS AFTERNOON. A
JET MAX SLIDING DOWN THE BACK SIDE OF THE TROUGH WAS PUSHING INTO
NORTHERN IDAHO. THIS HAS SERVED TO SET OFF CONVECTION OVER SOUTH CENTRAL
MONTANA THIS AFTERNOON. THIS ACTIVITY WAS SLIDING EAST. CHANCE OF SEVERE
WEATHER WAS DIMINISHING AS CLOUDS AND CONVECTION HAVE KEPT HEATING DOWN.
WILL TAKE OUT THE MENTION OF SEVERE THIS EVENING. AS THE TROUGH DIGS
INTO SOUTH CENTRAL MONTANA A STRONG CHUNK OF ENERGY WILL SPIN THROUGH TO
KEEP THE LIKELIHOOD OF POPS HIGHS TONIGHT. TROUGH AXIS DOES NOT CROSS
SOUTH CENTRAL MONTANA TIL AROUND 18Z MONDAY. WILL LINGER HIGH POPS INTO
THE MORNING FOR THIS...THEN DECREASE THEM TO SCATTERED IN THE AFTERNOON
ALL LOCATIONS EXCEPT THE FAR EAST. TEMPERATURES WILL BE HELD DOWN AGAIN
WITH CLOUDS AND SHOWERS. READINGS TO BE 15-20 DEGREES BELOW 30 YEAR
AVERAGES. NORTHWEST FLOW TO BE OVER THE AREA MONDAY NIGHT...WITH
SHORTWAVE INFLUX OVER THE EAST. LINGERING EVENING SHOWERS TO BE LIMITED
TO THE EASTERN HALF OF THE AREA. AN UPPER RIDGE THEN SLIDES IN PLACE
TUESDAY AND TUESDAY NIGHT FOR DRY AND WARMER WEATHER. HUMPHREY

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
PREVIOUS EXTENDED FORECAST PACKAGE REMAINS ON TRACK WITH ONLY MINOR
CHANGES THROUGH THE PERIOD...MAINLY TO TEMPERATURES...WINDS...AND THE
CHANCE OF PRECIPITATION. THE MEDIUM RANGE MODELS ARE GENERALLY IN GOOD
AGREEMENT EARLY WEDNESDAY WITH AN UPPER RIDGE AXIS OVER EASTERN MONTANA
AND AN UPPER TROUGH SWINGING ON-SHORE IN WESTERN CANADA. THE UKMET MODEL
IS THE FARTHEST NORTH WITH THE UPPER TROUGH EARLY WEDNESDAY...WITH THE
OTHER MODELS SLIGHTLY FARTHER SOUTH. THE 12Z GFS MODEL HAS THE UPPER
LOW ABOUT 300 MILES NORTHWEST OF THE 00Z GFS MODEL RUN FROM LAST
EVENING. THIS IS EVEN FARTHER NORTH THAN THE 12Z EUROPEAN MODEL RUN FROM
THIS MORNING. GIVEN THIS UNCERTAINTY...WILL LEAVE THE CHANCE OF
PRECIPITATION AS IT IS THROUGH THURSDAY NIGHT. THE UPPER LOW LIFTS
NORTHEAST FRIDAY...BUT A FEW SHORTWAVE DISTURBANCES WILL MOVE THROUGH
DURING THE BRIEF PERIOD OF SOUTHWEST FLOW AND WILL LEAVE IN THE SLIGHT
CHANCE FOR THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN ZONES THROUGH
EARLY SATURDAY. THE EUROPEAN AND 00Z GFS MODEL SOLUTIONS THEN DIVERGE
SATURDAY WITH THE EUROPEAN CONTINUING SOUTHWEST FLOW OVER THE AREA. THE
00Z GFS BUILDS ANOTHER UPPER RIDGE OVER THE AREA WITH WARMING
TEMPERATURES EAST OF A SURFACE LOW OVER THE GREAT BASIN. HAVE INCREASED
TEMPERATURES SLIGHTLY SATURDAY THROUGH SUNDAY NIGHT TO ACCOUNT FOR THIS
PREFERRED SOLUTION. SHOWERS AND THUNDERSTORMS MAY NEED TO BE ADDED TO
THE WEEKEND FORECAST WITH THIS INCREASED WARMING AND RESULTING
INSTABILITY...BUT WITH THE EXTENDED GFS SHOWING LIMITED MOISTURE OVER
THE AREA WILL CONTINUE TO KEEP THIS PERIOD DRY. CARPENTER

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 053/067 049/079 056/081 054/072 057/077 056/082 057/087
    66/W    00/B    02/T    22/T    22/T    10/B    00/U
LVM 046/066 045/079 048/079 046/071 049/074 049/079 050/084
    66/W    00/B    02/T    22/T    21/T    00/B    00/B
HDN 053/066 050/078 056/083 056/074 055/079 055/084 056/089
    66/W    20/B    02/T    23/T    22/T    20/B    00/B
MLS 051/062 048/077 055/077 055/073 054/076 057/085 059/090
    66/W    20/B    03/T    33/T    22/T    20/B    00/B
4BQ 051/062 047/079 054/077 056/076 055/079 055/082 056/085
    66/W    20/B    03/T    33/T    32/T    20/B    00/U
BHK 051/060 045/075 051/077 054/075 053/075 053/081 056/086
    66/W    30/B    03/T    33/T    22/T    20/B    00/B
SHR 053/063 046/079 054/081 054/079 049/077 051/082 052/087
    66/W    20/B    03/T    33/T    22/T    22/T    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 4, 4:04 AM MDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
404 AM MDT SUN JUL 4 2004

MTZ028>042-056>058-WYZ098-099-051003-
CARTER-CUSTER-EASTERN CARBON-FALLON-GOLDEN VALLEY-MUSSELSHELL-
NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-NORTHERN ROSEBUD-PARK-
POWDER RIVER-SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-SOUTHERN ROSEBUD-
STILLWATER-SWEET GRASS-TREASURE-WESTERN CARBON-WHEATLAND-YELLOWSTONE-
INCLUDING THE CITIES OF...BAKER...BIG TIMBER...BILLINGS...BROADUS...
COLSTRIP...COLUMBUS...EKALAKA...FORSYTH...HARDIN...HARLOWTON...
HYSHAM...LIVINGSTON...MILES CITY...RED LODGE...ROUNDUP AND SHERIDAN
404 AM MDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...

AN UNUSUALLY STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE AREA
TODAY. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND
INTENSITY THROUGH THIS AFTERNOON. SEVERE THUNDERSTORMS ARE
POSSIBLE...MAINLY EAST OF A SHERIDAN TO MILES CITY LINE...WITH LARGE
HAIL THE MAIN THREAT ALONG WITH HEAVY RAINFALL.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 4, 4:04 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
404 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             15 WNW RIDGEWAY         45.60N 104.77W
07/04/2004  0.75 INCH        CARTER             MT   TRAINED SPOTTER

            ALSO REPORTED TORRENTIAL RAINFALL WITH THE HAIL

&&

JRS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:11 PM MDTSevere Thunderstorm WarningBYZBig Horn64 min
Jul 5, 12:19 AM MDTFlash Flood WarningBYZYellowstone6 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.